North Dakota, 2007

Hail and Damaging Winds in North Dakota, July 31, 2007

July 31, 2007 · NWS FGF · 3 events in 2 counties and zones

During the evening of the 31st, a cold front moved from northwest North Dakota into the north central part of the state. A line of thunderstorms in north central ND tracked into Ramsey and Towner Counties prior to midnight CST.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the evening of the 31st, a cold front moved from northwest North Dakota into the north central part of the state. A line of thunderstorms in north central ND tracked into Ramsey and Towner Counties prior to midnight CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 7:56 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 7:56 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
856 PM CDT TUE JUL 31 2007

.UPDATE...
FORECAST CONCERNS THIS EVENING CENTER ON THUNDERSTORM PLACEMENT
AND INTENSITY. WEAKER MULTICELLULAR ACTIVITY ABOUNDS OVER KBIS
SOUTHERN FORECAST AREA WITH MARGINALLY SEVERE ACTIVITY UP NORTH
NEAR THE CANADIAN BORDER. THIS IS CLOSER TO THE AREA OF HIGHEST
CAPE/LOWEST CIN IN ADVANCE OF TROUGH/DRY LINE AS TRUE COLD FRONT
LAGS BACK TO THE NORTH AND WEST. LOW LEVEL JET OF 35 TO 45 KTS MAY
GET GOING ACROSS DEVILS LAKE REGION LATER THIS EVENING...BUT SPEED
CONVERGENCE ASSOCIATED WITH JET (AS WELL AS 2000J/KG CAPE) WILL
LIKELY BE FOCUSED NORTH OF THE BORDER. COMPLETING THE PICTURE IS
THE JET CORE OF 110 KTS SWEEPING FROM CENTRAL SASKATCHEWAN INTO
MANITOBA.

TEMPERATURES ON TRACK RIGHT NOW...WITH WINDS REMAINING UP A BIT
OVERNIGHT AND NO FROPA BEFORE MORNING...MERCURY SHOULD REMAIN
ABOVE 70 ALL LOCATIONS. PREVIOUS ZONE PACKAGE HANDLING THE
SCENARIO WELL SO EXPECT ONLY COSMETIC CHANGES.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT TUE JUL 31 2007/

SHORT TERM...
MAIN CHALLENGE FOR TONIGHT THRU FRIDAY WILL BE THE COLD FRONTAL
PASSAGE TONIGHT INTO WEDNESDAY. MODELS HAVE SLOWED THIS FEATURE
DOWN A BIT FROM WHAT WE SAW MONDAY...BUT 12Z RUNS TODAY ARE IN
PRETTY GOOD AGREEMENT. WILL LEAN A BIT MORE TOWARD THE GFS FOR
THIS FORECAST.

TONIGHT...QUITE HOT AND HUMID RIGHT NOW...WITH MANY LOCATIONS
TOPPING OUT IN THE LOWER 90S FOR HIGHS. SFC DEW POINTS QUITE HIGH
TOO...MUCH HIGHER THAN WHAT THE MODELS ESTIMATED A COUPLE OF DAYS
AGO. WITH THE HEAT AND HUMIDITY...HEAT INDEX VALUES WILL REMAIN IN
THE LOW TO MID 90S THRU EARLY EVENING (BUT NOT QUITE IN ADVISORY
CRITERIA). SFC COLD FRONT IS CURRENTLY LOCATED IN THE FAR
NORTHWEST CORNER OF ND...WITH A BIT OF SHOWER/TSTM ACTIVITY RIGHT
ALONG THE FRONT. THIS FRONT IS EXPECTED TO SLOWLY PUSH ACROSS THE
STATE TONIGHT...REACHING THE CENTRAL PART OF THE STATE (POSSIBLY
THE KDVL REGION) AROUND MIDNIGHT. BY 12Z WED THE FRONT SHOULD MOVE
INTO THE RED RIVER VALLEY REGION. RAIN CHANCES LOOK PRETTY SPOTTY
ALONG THE FRONT...SO WILL ONLY SEE ISOLATED OR SCATTERED SHOWERS/
TSTMS. THIS IS MAINLY DUE TO THE WARM MID LEVEL TEMPS AND WEAK
SHEAR THAT ALSO ARE FORECAST TONIGHT. COOLER MID LEVEL TEMPS AND
STRONGER SHEAR LOOK TO BE FOUND ALONG OR NORTH OF THE CANADIAN
BORDER TONIGHT...THEREFORE WILL NOT PUT SEVERE WORDING IN THE
FORECAST FOR NOW. EVENING SHIFT CAN WATCH FOR DEVELOPMENT THIS
EVENING...IF A LINE CAN GET GOING OR BUILD SOUTH FROM CANADA...
THERE IS PLENTY OF TIME TO INSERT IT. WILL ALSO KEEP SLIGHTLY
HIGHER PCPN CHANCES IN THE NORTH TONIGHT. WITH THE FA AHEAD OF
THIS BOUNDARY FOR MOST OF THE NIGHT (AND WITH NEAR 70F SFC DEW
POINTS)...WILL AGAIN BE A MILD NIGHT.

WED...FRONT WILL MOVE THRU THE REMAINDER OF THE FA PRIOR TO 18Z
WED...THEREFORE THE SEVERE POTENTIAL HAS NOW SHIFTED JUST SOUTH
AND EAST OF OUR FA. THERE MAY NOT BE A DIURNAL TEMP TREND WITH THE
FRONTAL PASSAGE...AS THE KDVL AREA MAY NOT RISE TOO MUCH BEHIND
THE FRONT. HOWEVER...CLOUDS DO LOOK TO DEPART FAIRLY QUICKLY...SO
DESPITE THE COLD ADVECTION TEMPS SHOULD RISE SOME.

WED NIGHT-FRI...KEPT THIS PERIOD DRY FOR NOW AS HIGH PRESSURE
BUILDS IN BEHIND THE DEPARTING COLD FRONT. 850MB TEMPS DO START TO
REBOUND AND BY FRI LOOK PRETTY WARM AGAIN.

LONG TERM (SAT-TUE)...
LONG TERM WILL BEGIN WITH MID LEVEL RIDGE SCOOTING OFF TO THE
EAST OF THE CWA AND LOW PRESSURE DEVELOPING OVER THE NORTHERN
ROCKIES...RESULTING IN SOUTHERLY FLOW ACROSS THE AREA. 12Z GFS
BRINGS SFC LOW PRESSURE ACROSS NORTH DAKOTA DRG THE DAY SATURDAY...
WITH BEST CHANCE OF PRECIP ACROSS THE SOUTH IN THE MOST HEATED AND
UNSTABLE AIRMASS. SOME UNCERTAINTY FOR SUNDAY...AS MID LEVELS LOOK
TO BE DRY HOWEVER SOME WEAK TROUGHING ACROSS THE CWA INDICATED BY
GFS/ECMWF DRG THE MORNING HOURS...THEREFORE WILL GO WITH SLIGHT CHANCE
POPS SUN/MON. NEXT BEST CHANCE FOR PRECIP WILL BE MONDAY NIGHT AS AN
ALBERTA LOW MOVES SE INTO SD. LOOK FOR NEAR SEASONAL TEMPS OF MID 80S
AND LOW 60S.

AVIATION...
VFR CONDITIONS THROUGH EVENING HOURS. AN APPROACHING COOL FRONT
WILL BRING THE CHANCE FOR RAIN SHOWERS AND THUNDERSTORMS ACROSS THE
AVIATION FORECAST AREA AFTER 07Z TO 09Z WEDNESDAY. EXPECT VFR CONDITIONS
TO PREVAIL OUTSIDE OF AREAS OF PRECIPITATION...WHERE CIGS MAY DROP
TO MVFR AT WORST. SFC WINDS IN ND WILL SHIFT TO NW BEHIND FRONT DRG
THE LATE MORNING HOURS TOMORROW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

WJB
Hazardous weather outlook, Jul 31, 5:52 AM CST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT TUE JUL 31 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN POSSIBLE OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN PARTS OF
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA WEDNESDAY
AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE NORTHERN
PLAINS. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WINDS AND
LARGE HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FRIDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY AFTERNOON AND EVENING.

NG

The radar

The Fargo/Grand Forks radar (KMVX), 120 km away, was scanning. The volume nearest the first event began at 05:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ramsey

When
July 31, 11:15 PM CST
Where
Ramsey County, 6 mi SE of Edmore
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.359, -98.358

Large tree branches were blown down.

Thunderstorm Wind, Towner

When
July 31, 11:30 PM CST
Where
Towner County, 5 mi E of Cando
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.480, -99.091

A small tree was uprooted.

Hail, Towner

When
July 31, 11:40 PM CST
Where
Towner County, 4 mi E of Cando
Measured
0.88 in hail
Reported by
Public
Coordinates
48.480, -99.113

Wind driven hail caused considerable damage to fields near the Cando and Bethel township line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46735, 46737, 46738.